Fentanyl Patch Precautions

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

If you are a patient using a fentanyl transdermal patch for your pain, or the caregiver of such a patient, here are some guidelines for protecting yourself and making sure you are not in danger of an accidental overdose of this powerful drug.

Fentanyl Pain Patch Recall Update 7/23/12: Healthcare giant Johnson & Johnson (J&J) is now recalling more than 53,000 Duragesic pain patches due to problems where crystals of fentanyl may have formed in some of the patches. Fentanyl is a potent painkiller approximately 100 times more powerful than morphine, and its accumulation into crystals in the patch has the potential to lead to overdoses and other adverse events.

Fentanyl Patch Precautions

  • Talk with your doctor to be informed about the dangers of fentanyl, and to confirm that he or she has prescribed the lowest dosage you need for pain relief.
  • Do not touch the sticky side of the patch or the gel. Fentanyl can be quickly absorbed through the eyes and mouth and can be extremely dangerous. If you do touch the sticky side of the patch or gel, let your nurse or doctor know right away and rinse the area with large amounts of water. Do not use soaps or other cleansers.
  • Duragesic is only for use in patients who are already tolerant to opioid therapy of comparable potency. Use in non-opioid tolerant patients may lead to fatal respiratory depression. Overestimating the Duragesic dose when converting patients from another opioid medication can result in fatal overdose with the first dose.
  • Make sure that you have already taken other narcotic (opiate) painkillers without incident, indicating that you can tolerate the fentanyl patch. Do not use fentanyl for pain that will subside in a few days, like after an operation or dental surgery.
  • After you have been using this medicine for awhile, “breakthrough” pain may occur more often than usual, and it may not be relieved by your regular dose of medicine. If this occurs, do not increase the amount of transdermal fentanyl or other narcotic that you are taking without first checking with your doctor.
  • The fentanyl patch should be prescribed only by persons knowledgeable in the continuous administration of potent opioids, in the management of patients receiving potent opioids for treatment of pain, and in the detection and management of hypoventilation including the use of opioid antagonists.
  • Do not drink any form of alcohol or take other medicines that affect brain function while you are using the fentanyl transdermal patch. Check with your doctor to see if any of the other medications you take could affect how fentanyl is broken down in your body. If you are running a fever or are exposed to heat, you could experience a sudden and possibly dangerous rise in the level of fentanyl in your body. If this happens, you should seek medical attention.
  • Using too much transdermal fentanyl, or taking too much of another narcotic while using transdermal fentanyl, may cause an overdose. If this occurs, get emergency help right away. An overdose can cause severe breathing problems (breathing may even stop), unconsciousness, and death. Serious signs of an overdose include very slow breathing (fewer than 8 breaths a minute) and drowsiness that is so severe that you are not able to answer when spoken to or, if asleep, cannot be awakened. Other signs of an overdose may include cold, clammy skin; low blood pressure; pinpoint pupils of eyes; and slow heartbeat. It may be best to have a family member or a friend check on you several times a day when you start using a narcotic regularly, and whenever your dose is increased, so that he or she can get help for you if you cannot do so yourself.
Awards & recognition